Alert archive / Maine / Wind Chill Advisories in 2015

Wind Chill Advisory 13, NWS Gray, ME

March 22, 2015Franklin County, Oxford County, Somerset County, Maine; Coos County, New Hampshire

NWS Gray, ME issued this wind chill advisory at Mar 22, 2015, 6:42 PM EDT for Franklin County, Oxford County, Somerset County, Maine; Coos County, New Hampshire. It took effect at Mar 22, 2015, 10:00 PM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 22, 2015, 6:42 PM EDT (22:42 UTC)
In effect from
Mar 22, 2015, 10:00 PM EDT
Expired
Mar 23, 2015, 7:39 AM EDT
In force
10 hr
Issued by
NWS Gray, ME

Counties Franklin County, ME, Oxford County, ME, Somerset County, ME, Coos County, NH

The radar

The Portland,ME radar (KGYX), 118 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 10.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2015-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2015-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -114 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1756 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
-114 m²/s²
0-3 km storm-relative helicity
-89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

705 
WWUS41 KGYX 222242
WSWGYX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
642 PM EDT SUN MAR 22 2015

...COLD WIND CHILL VALUES THROUGH MONDAY MORNING...

.THE COMBINATION OF VERY COLD TEMPERATURES AND STRONG WINDS WILL
LEAD TO WIND CHILL VALUES DROPPING TO 20 BELOW ZERO OR COLDER
MONDAY MORNING.

MEZ007>009-NHZ001-230645-
/O.NEW.KGYX.WC.Y.0013.150323T0200Z-150323T1400Z/
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-NORTHERN COOS-
INCLUDING THE CITIES OF...ANDOVER...ROXBURY...UPTON...
WILSONS MILLS...COBURN GORE...RANGELEY...KINGFIELD...BINGHAM...
JACKMAN...COLEBROOK
642 PM EDT SUN MAR 22 2015

...WIND CHILL ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM
EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN GRAY HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 10 AM
EDT MONDAY.

* HAZARD TYPES...WIND CHILL.

* TIMING...LATE SUNDAY EVENING THROUGH SUNDAY MORNING.

* TEMPERATURES...ZERO TO 5 BELOW ZERO.

* WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* WIND CHILL...20 TO 30 BELOW ZERO.

* IMPACTS...THE COMBINATION OF COLD TEMPERATURES AND STRONG WINDS
  WILL MAKE IT FEEL MUCH COLDER. FROST BITE CAN DEVELOP VERY
  QUICKLY ON EXPOSED SKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

KIMBLE
2 follow-up statements
068 
WWUS41 KGYX 230716
WSWGYX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
316 AM EDT MON MAR 23 2015

...COLD WIND CHILL VALUES THROUGH MONDAY MORNING...

.THE COMBINATION OF VERY COLD TEMPERATURES AND STRONG WINDS WILL
LEAD TO WIND CHILL VALUES DROPPING TO 20 BELOW ZERO OR COLDER
THIS MORNING.

MEZ007>009-NHZ001-231400-
/O.CON.KGYX.WC.Y.0013.000000T0000Z-150323T1400Z/
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-NORTHERN COOS-
INCLUDING THE CITIES OF...ANDOVER...ROXBURY...UPTON...
WILSONS MILLS...COBURN GORE...RANGELEY...KINGFIELD...BINGHAM...
JACKMAN...COLEBROOK
316 AM EDT MON MAR 23 2015

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

* HAZARD TYPES...WIND CHILL.

* TIMING...THROUGH LATE MORNING.

* TEMPERATURES...7 BELOW TO 5 ABOVE ZERO.

* WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 45 MPH.

* WIND CHILL...AS LOW AS 34 BELOW DUE TO TEMPERATURES 7 BELOW TO 
  5 ABOVE ZERO...AND WINDS NORTHWEST 15 TO 25 MPH WITH GUSTS UP 
  TO 45 MPH.

* IMPACTS...THE COMBINATION OF COLD TEMPERATURES AND STRONG 
  WINDS WILL MAKE IT FEEL MUCH COLDER. FROST BITE CAN DEVELOP 
  VERY QUICKLY ON EXPOSED SKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
141 
WWUS41 KGYX 231139
WSWGYX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
739 AM EDT MON MAR 23 2015

MEZ007>009-NHZ001-231245-
/O.CAN.KGYX.WC.Y.0013.000000T0000Z-150323T1400Z/
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-NORTHERN COOS-
INCLUDING THE CITIES OF...ANDOVER...ROXBURY...UPTON...
WILSONS MILLS...COBURN GORE...RANGELEY...KINGFIELD...BINGHAM...
JACKMAN...COLEBROOK
739 AM EDT MON MAR 23 2015

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAY HAS CANCELLED THE WIND CHILL
ADVISORY.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this wind chill advisory went out at Mar 22, 6:36 PM EDT, 6 minutes earlier.

Area forecast discussion, Mar 22, 6:36 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
636 PM EDT SUN MAR 22 2015

.SYNOPSIS...
STRONG COLD AIR ADVECTION WILL CONTINUE THROUGH MONDAY AND BRING
NEAR RECORD COLD TEMPERATURES TO THE REGION. A RIDGE OF HIGH
PRESSURE BUILDS OVER THE AREA ON TUESDAY AND HELPS MODERATE THE
AIR MASS OVERHEAD...BUT TEMPERATURES STILL WILL REMAIN BELOW
NORMAL. THE HIGH WILL SLIDE EAST ON WEDNESDAY AND SOUTHWEST FLOW
ON WEDNESDAY AND THURSDAY WILL BRING INCREASINGLY WARMER
TEMPERATURES WITH A CHANCE OF SHOWERS WEDNESDAY NIGHT WHEN A WARM
FRONT PUSHES THROUGH. A COLD FRONT WILL CROSS THE REGION THURSDAY
NIGHT BRINGING ANOTHER ROUND OF SHOWERS AND THEN A RETURN TO
COLDER CONDITIONS ON FRIDAY AND INTO THE WEEKEND.

&&

.NEAR TERM /TONIGHT/...
630PM UPDATE...
COLD AND WINDY CONDITIONS CONTINUE ACROSS THE REGION EARLY THIS
EVENING. TEMPERATURES HAVE DROPPED A LITTLE QUICKER THAN FORECAST
OVER NORTHERN AREAS... SO OVERNIGHT LOWS HAVE BEEN DECREASED A BIT
AS WELL. STILL AGREE WITH PREVIOUS FORECAST THINKING THAT
TEMPERATURES WILL NOT GET MUCH BELOW ZERO DUE TO PERSISTENT WINDS
THROUGH THE NIGHT. HOWEVER... THE COMBINATION OF TEMPERATURES NEAR
OR JUST BELOW ZERO AND STRONG WINDS WILL LEAD TO WIND CHILL
READINGS OF 20 BELOW OR COLDER OVER MUCH OF THE FAR NORTHERN
ZONES. AS A RESULT... A WIND CHILL ADVISORY WILL BE ISSUED. AS FOR
THE CURRENT WIND ADVISORY... THIS WILL BE ALLOWED TO EXPIRE AT 8PM
AS WINDS CONTINUE TO GUST TO NEAR ADVISORY LEVELS BUT WILL BE
DECREASING A BIT THROUGH THE EVENING. HAVE ALSO ADJUSTED SKY COVER
AND PRECIPITATION CHANCES AS AFTERNOON CUMULUS/STRATOCUMULUS HAVE
ONLY AFFECTED FAR NORTHERN AREAS AND ARE NOT LIKELY TO PRODUCE ANY
PRECIPITATION TONIGHT. SOME CLOUDS MAY FORM AS A SHORTWAVE TROUGH
DROPS SOUTH ACROSS THE AREA... BUT OTHERWISE IT WILL LIKELY REMAIN
MOSTLY CLEAR.

ORIGINAL DISCUSSION...
VERY GUSTY NW WINDS CONTINUE TO USHER IN AN UNSEASONABLY COLD
EARLY SPRING AIR MASS. MODEL FORECASTS CONTINUE TO BRING H8
TEMPERATURES DOWN TO -21 C TONIGHT ACROSS THE FORECAST AREA. THIS
REPRESENTS A -3 SIGMA ANOMALY...AND A ROUGHLY ONCE EVERY DECADE OR
MORE RETURN PERIOD. IN FACT IF H8 TEMPERATURES VERIFY THAT COLD
IT WOULD BE A NEW RECORD IN THE SOUNDING CLIMATOLOGY FOR PWM/GYX
ON THIS DATE.

GIVEN THIS I EXPECT BITTERLY COLD TEMPERATURES TONIGHT...WITH COLD
ADVECTION CONTINUING THE DOWNWARD TREND INTO THE TEENS AND SINGLE
DIGITS. THIS WILL BE RECORD OR NEAR RECORD COLD FOR PARTS OF THE
AREA.

THERE IS ALSO A CHANCE THAT COLD TEMPERATURES AND GUSTY WINDS
COMBINE TO PRODUCE WIND CHILLS NEAR 20 BELOW ACROSS THE FAR
NORTHERN ZONES. THIS IS A LOW CONFIDENCE FORECAST HOWEVER...SO
NO HEADLINE IS PLANNED AT THIS TIME. ISOLATED READINGS THAT LOW
WILL BE POSSIBLE THOUGH.

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
MONDAY MORNING AIR MASS WILL BE WARMING ALOFT...BUT WILL STILL BE
NEAR RECORD COLD TERRITORY IN THE SOUNDING CLIMATOLOGY. DO NOT
EXPECT MUCH WARMING THRU THE DAY AS A RESULT. I DID GO A COUPLE
DEGREES ABOVE MODEL GUIDANCE HOWEVER...AS THE TENDENCY IS FOR
MODELS TO BE TOO COLD IN THE LAST FEW WEEKS. WINDS WILL REMAIN
GUSTY...BUT NOT NEARLY AS STRONG AS TODAY.

HIGH PRESSURE EXERTS MORE CONTROL OVER THE REGION MONDAY NIGHT.
EXPECT THAT WINDS WILL DIMINISH IN RESPONSE...AND A BETTER CHANCE
AT RADIATIONAL COOLING OVERNIGHT. IT WILL BE ANOTHER WELL BELOW
NORMAL NIGHT ACROSS THE REGION.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
HIGH PRESSURE MOVES IN OVERHEAD ON TUESDAY AND THE CLEAR SKIES
WITH WARM MARCH SUNSHINE WILL HELP MODERATE THE COLD AIR MASS IN
PLACE...BUT NONETHELESS HIGH TEMPERATURES WILL STILL REMAIN BELOW
NORMAL.

HIGH PRESSURE SHIFTS OFF SHORE ON WEDNESDAY AND CLOUDS WILL BE ON
THE INCREASE WITH WARM AIR ADVECTION (WAA) OVERSPREADING THE
REGION. SOME LIGHT WARM FRONTAL PRECIPITATION WILL BE LIKELY
WEDNESDAY EVENING. SOUTHERLY FLOW WILL CONTINUE INTO THURSDAY AS
LOW PRESSURE PUSHES NORTHEAST OUT OF THE GREAT LAKES AND INTO
SOUTHERN QUEBEC. TEMPERATURES WILL NOT MOVE MUCH ON WEDNESDAY
NIGHT INTO THURSDAY MORNING AND MANY LOCATIONS ACROSS OUR SOUTHERN
FORECAST AREA SHOULD WAKE UP THURSDAY MORNING TO TEMPERATURES
ALREADY IN THE LOW 40S. WAA WILL CONTINUE OUT AHEAD OF THE COLD
FRONT AND WILL PUSH TEMPERATURES WELL INTO THE UPPER 40S AND LOW
50S BEFORE BEFORE SHOWERS DEVELOP LATER IN THE DAY AS THE FRONT
CROSSES THE REGION.

BEHIND THE FRONT WE CAN EXPECT TEMPERATURES DROPPING BACK BELOW
NORMAL FOR THE END OF THE WEEK. UPSLOPE SNOW SHOWERS WILL BE
LIKELY ACROSS THE MOUNTAINS BEHIND THE FRONT THROUGH FRIDAY NIGHT
AND THEN HIGH PRESSURE WILL MOVE OVERHEAD FOR THE WEEKEND.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
SHORT TERM...VFR CONDITIONS WILL PREVAIL THRU MONDAY NIGHT. LOW
CONFIDENCE IN SCATTERED MVFR OR LOWER CONDITIONS IN SNOW SHOWERS
AT KHIE THRU TONIGHT. STRONG NW WIND GUSTS WILL GRADUALLY
DIMINISH THIS EVENING. EXPECT GUSTS TO 20 KTS INTO MONDAY HOWEVER.

LONG TERM...HIGH PRESSURE WILL PROVIDE VFR CONDITIONS THROUGH
WEDNESDAY. THEN MVFR/IFR FOR CEILINGS AND VISIBILITY AS LOW
PRESSURES MOVES OVER THE AREA WEDNESDAY NIGHT THROUGH THURSDAY.

&&

.MARINE...
SHORT TERM...GALE WARNINGS AND FREEZING SPRAY ADVISORIES REMAIN IN
PLACE. WINDS AND SEAS GRADUALLY DIMINISH THRU MONDAY NIGHT.

LONG TERM...MODERATE TO STRONG SOUTHWEST FLOW IS EXPECTED OUT
AHEAD OF A COLD FRONT ON THURSDAY. AT THIS TIME IT APPEARS THAT
SMALL CRAFT ADVISORIES (SCA) WILL NEEDED. HIGH PRESSURE MOVES
BACK OVERHEAD ON FRIDAY AND WINDS WILL EASE...BUT LIKELY AN SCA
WILL STILL BE NEEDED DUE TO HIGH SEAS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MEZ007>009-
     012>014-018>028.
     WIND CHILL ADVISORY FROM 1 AM TO 10 AM EDT MONDAY FOR
     MEZ007>009.
NH...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NHZ001>010.
     WIND CHILL ADVISORY FROM 1 AM TO 10 AM EDT MONDAY FOR NHZ001.
MARINE...FREEZING SPRAY ADVISORY UNTIL NOON EDT MONDAY FOR ANZ150>154.
     GALE WARNING UNTIL 9 AM EDT MONDAY FOR ANZ150>154.

&&

SYNOPSIS...KISTNER
NEAR TERM UPDATE...KIMBLE
SHORT TERM...LEGRO
LONG TERM...KISTNER
AVIATION...KISTNER/LEGRO
MARINE...KISTNER/LEGRO
Hazardous weather outlook, Mar 22, 2:59 PM EDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
259 PM EDT SUN MAR 22 2015

MEZ007>009-012>014-018>028-NHZ001>010-231900-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-
259 PM EDT SUN MAR 22 2015

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND NORTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NHZ011>015-231900-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH NH-
259 PM EDT SUN MAR 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW HAMPSHIRE
AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG NORTHWEST WINDS WILL CONTINUE BEHIND A COLD FRONT. WIND
GUSTS UP TO 40 MPH ARE EXPECTED INTO THIS EVENING AND WILL DIE
DOWN LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-231900-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
259 PM EDT SUN MAR 22 2015

...GALE WARNING IN EFFECT UNTIL 9 AM EDT MONDAY...
...FREEZING SPRAY ADVISORY IN EFFECT UNTIL NOON EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING SPRAY ADVISORY.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING SPRAY ADVISORY.
   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Wind Chill Advisories in Maine, 2015Wind Chill Advisories in New Hampshire, 2015Every wind chill advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.